Hail, Lyman
- When
- August 12, 11:30 PM CST
- Where
- Lyman County, 3.49 mi S of Reliance Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.800, -99.580
An isolated thunderstorm brought ping pong ball size hail west of Oacoma. The hail along with strong winds caused some damage to the roof.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought ping pong ball size hail west of Oacoma. The hail along with strong winds caused some damage to the roof.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 12, 6:26 PM CST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 726 PM CDT WED AUG 12 2009 .UPDATE... WITH INCREASING CONVECTION ACROSS THE SOUTH CENTRAL COUNTIES THIS EVENING OF JONES...LYMAN AND BUFFALO HAVE INCREASED POPS FOR THIS AREA. WILL HAVE TO WATCH THIS COMPLEX AS IT CONTINUES TO DEVELOP/MOVE EAST THROUGH THE EVENING. MAY HAVE TO INCREASE POPS ACROSS MORE OF OUR SOUTHERN COUNTIES INTO NORTHEAST SD. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FORECAST CHALLENGES INCLUDE TEMPERATURES THURSDAY AND FRIDAY...ALONG WITH PRECIPITATION CHANCES LATE IN THE PERIOD. CURRENTLY...TEMPERATURES ARE WARMING INTO THE 90S ACROSS THE CWA. INSTABILITY FROM MOISTURE ADVECTION IS ALSO INCREASING ACROSS THE AREA. THIS AFTERNOON AND THIS EVENING LOOK LIKE THE LAST CHANCE FOR DAYTIME HEATING-INDUCED THUNDERSTORMS /ON THE NOSE OF BEST LOW LEVEL MOISTURE ADVECTION AND LOW LEVEL JET DEVELOPMENT ACROSS THE FAR SOUTHERN CWA/ BEFORE THE SUPER WARM 700HPA THERMAL RIDGE BUILDS INTO THE REGION AND EFFECTIVELY SHUTS OFF CONVECTIVE CHANCES THROUGH FRIDAY EVENING. MODELS PROG THE FIRST AREA OF LOW PRESSURE ALOFT TO LIFT NNEWD ACROSS THE NORTHERN PLAINS LATE FRIDAY AFTERNOON AND FRIDAY EVENING. PLENTY OF LOW LEVEL MOISTURE WILL BE AROUND...AS WILL THE NEEDED LIFT/STEEP LAPSE RATES AND FORCING TO GET STORMS TO GO. BUT WITH HIGH PWATS AND LIMITED UPPER LEVEL STEERING FLOW /NEARLY UNIDIRECTIONAL WIND DIRECTION THROUGH THE COLUMN/...THE CONCERN FOR FRIDAY EVENING/NIGHT IS NOT SO MUCH SEVERE CONVECTION /0-6KM SHEAR LESS THAN 35 KNOTS/ AS MUCH AS IT IS HEAVY RAIN /TRAINING-TYPE THUNDERSTORMS AND FLOODING POTENTIAL. THE LOW LEVEL WAA PATTERN ESTABLISHING ITSELF ACROSS THE AREA TODAY WILL ALSO PERSIST ON THURSDAY AND FRIDAY...WITH LOW TO MID 90S VERY PROBABLE ACROSS THE JAMES RIVER VALLEY AND POINTS EAST...WHILE UPPER 90S TO AROUND 100 ARE LIKELY ACROSS THE MISSOURI RIVER VALLEY AND POINTS WEST. HEAT ADVISORY CRITERIA IS 105 DEGREES. THERE IS NO DURATION CRITERIA. HEAT INDEX VALUES THURSDAY AND FRIDAY ARE EXPECTED TO TOP OUT BETWEEN 97 AND 102. WILL CONTINUE TO MONITOR...BUT PRESENTLY...NO PLANS TO ISSUE A HEAT ADVISORY FOR THURSDAY OR FRIDAY. .LONG TERM...SATURDAY THROUGH WEDNESDAY MODELS STILL ON TRACK WITH BRINGING A STRONG COLD FRONT THROUGH THE REGION SATURDAY EVENING...WITH RATHER GOOD CHANCES FOR RAINFALL AND THUNDERSTORMS. PLENTY OF MOISTURE TO WORK WITH OUT AHEAD OF THIS FRONT AS PWAT VALUES WILL BE NEAR 1.75 TO NEAR 2 INCHES. ALSO...SFC TO 500 MB FLOW IS STRAIGHT FROM THE SOUTH...SO LOOKING AT TRAINING POTENTIAL OF THUNDERSTORMS AS FRONT MOVES THROUGH. LOOKS LIKE HEAVY RAINFALL WILL DEFINITELY BE A POSSIBILITY. PROGRESSION OF COLD FRONT MAY PREVENT ANY SERIOUS ISSUES BUT THREAT IS THERE NONETHELESS. SOME THUNDERSTORMS COULD ALSO BE ON THE SEVERE SIDE. MEX GUIDANCE HAS INCREASED HIGHS CONSIDERABLY FOR SATURDAY AS THERE STILL IS A WEALTH OF WARM AIR OUT AHEAD OF THE FRONT. ALTHOUGH...DID NOT INCREASE HIGHS AS WARM AS MEX VALUES...BUT DID COME UP A COUPLE DEGREES. AM STILL CONCERNED ABOUT POSSIBILITY OF CLOUD COVER OUT AHEAD OF THE FRONT. CLOUDS WILL MORE THAN LIKELY KEEP HIGHS IN THE 80S INSTEAD OF THE LOW 90S THAT MEX IS ADVERTISING. WILL KEEP PRECIP CHANCES GOING THROUGH SUNDAY AS SHORTWAVE ENERGY REMAINS IN THE AREA...ALTHOUGH MAIN FRONTAL BOUNDARY WILL BE EAST OF THE REGION. THINGS BEGIN TO DRY OUT SUNDAY NIGHT AS COOLER TEMPS RETURN FOR THE EARLY PORTION OF NEXT WEEK. MODELS SHOWING MORE SHORTWAVE ENERGY DROPPING INTO THE REGION TUESDAY AND TUESDAY NIGHT SO WILL INCLUDE SLIGHT CHANCE POPS FOR THIS TIME. && .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AND THURSDAY FOR ALL TAF SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...DORN LONG TERM...TMT AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT WED AUG 12 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 406 AM CDT WED AUG 12 2009 /306 AM MDT WED AUG 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE WEEKEND. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The Aberdeen radar (KABR), 206 km away, was scanning. The volume nearest the first event began at 05:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194337.